Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Charleston, WV

May 19, 2001Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 19, 2001, 5:12 PM EDT for Dickenson County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2001, 5:12 PM EDT (21:12 UTC)
Expired
May 19, 2001, 5:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Dickenson County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 192113
SVRRLX

VAC051-192145-
/NEW.KRLX.SV.W.0075.192112-192145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA...

* UNTIL 545 PM EDT...

* AT 504 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER CENTRAL DICKENSON COUNTY...MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNED AREA INCLUDE...TRAMMEL AND DANTE.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$
f
LAT...LON 3698 8235 3699 8225 3706 8214 3721 8223
          3714 8244 3700 8239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 19, 2:45 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SAT MAY 19 2001

ANOTHER COMPLEX FCST PACKAGE TO DEAL WITH...THIS TIME W/O ANY
HIGHLIGHTS.  SFC BNDRY WHICH IS PRODUCING LINE OF SHRA AND EMBEDDED
TSTM SLOWLY WORKING THROUGH SRN WVA.  HWVR H8 BNDRY RMNS NEARLY
STATIONARY ACR NRN WVA B4 FIZZLING TNGT.  EVEN WITH H5 RDG COMING IN
LOTS OF LO AND MID MSTR LINGERS BUT NO REAL FORCING MECHANISM
EXISTS.  IN FACT HI-RES ETA KEEPS PRECIP OUT OF ENTIRE CWA TIL SUN
NGT.  MY CONCERN IS WITH DVLPNG SERLY FLO SUN THAT MTNS CUD SEE
PRECIP WHICH AGREES WITH GUIDANCE POPS.  STRENGTH OF THE FLO MAY BE
NEUF THAT SOME BINOVC OCCUR IN THE LOLNDS WITH DWNSLP COMPONENT.
WHILE IN SERN OH SEE NO SIGNIFICANT FOCUSING MECHANISM SO WL ROLL
THE DICE AND THE LVE THE POPS OUT THERE SUN.  OTRW CLDY CONDS FIRST
2 PDS.

AS FOR SUN NGT AREA OF DCVA IN THE H7-H3 LAYER HEADING OUR WAY
HELPING TO GENERATE AREA OF Q-VEC CONV AND SWRLY WAA FLO IN THE BL
SHUD BE ENUF TO KICKSTART SOME SHRA.  WRM FRNT AND ASSOC AREA OF
ISENTROPIC UPGLIDE MON AFTN BRING NEXT ROUND B4 THE CLDFRNT SWEEPS
THROUGH TUES.  EVEN THEN CLD CORE UPR LVL LO (540DM @H5)...UNSETTLED
WX IN STORE FOR MUCH OF THE WEEK.  H8 TEMPS PROGGED TO SEE 0C COME
WED NGT.  WITH THAT IN MIND COOLER TEMPS RTN TO START OFF MEMORIAL
DAY WEEKEND.  MDLS IN FAIR AGREEMENT WITH PLACMENT AND TIMING OF
THIS AS OF NOW.

FCST TEMPS FOLLOWp COOLER GUIDANCE NMBRS THROUGHOUT AND LOWER
POPS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:06 PM EDTSevere Thunderstorm WarningRLXBuchanan39 min
May 19, 4:40 PM EDTFlash Flood WarningRLXDickenson3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.